Dangerous New Drug Mix Hits Dallas Schools

By Anna Schecter

May 17, 2006 9:02am

Kids as young as 11 are getting hooked on a menacing new mix of drugs. Known as "cheese" among Dallas middle-schoolers, it is a snortable high with a simple recipe: mix heroin with Tylenol PM.

The concoction can be lethal. An 18-year-old Dallas girl died three weeks ago. She had been using "cheese" all weekend, her father said.

Alarmed police in Dallas alerted national authorities to be on the lookout for "cheese." When ABC News contacted DEA headquarters, however, reporters were told emphatically that this new drug is a "non-story."  Some officials are concerned that publicizing it would only increase the use of the drug.

Michelle Hemm, Clinical Director of the Phoenix Academy Rehab Center in Dallas, wants to raise a red flag to the DEA and parents. "It’s cheap and easy — a 12-year-old can mix it," she said. "When you see 11, 12, 13-year-olds snorting cheese, there’s definitely a story."

In Dallas, just since January, there has been a surge in heroin seizures compared to the same period last year, according to Deputy Police Chief Julian Bernal. The heroin comes across the border from Mexico and eventually falls into the hands of teenagers and preteens on school grounds, say police. Completing the mixture with Tylenol PM is as easy as opening most household medicine cabinets.

You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus